Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 193, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 11, 2000, 7:33 PM CDT for Mahaska County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2000, 7:33 PM CDT (00:33 UTC)
- Expired
- Sep 11, 2000, 8:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1371 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 120034 SVRDSM IAC123-120100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 733 PM CDT MON SEP 11 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA * UNTIL 800 PM * AT 733 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF KEOMAH VILLAGE...OR ABOUT 15 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR KEOMAH VILLAGE NOW NEAR FREMONT AROUND 740 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. COGIL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:16 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Sep 11, 2:16 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 216 PM CDT MON SEP 11 2000 SHORT TERM... INITIAL ISOLATED ELEVATED CONVECTION WHICH DEVELOPED IN SC IA THIS MORNING HAS BEGUN TO INTERACT WITH OUTFLOW BOUNDARY BETWEEN ALO AND DBQ AREA. AIRMASS STILL CAPPED OVER CENTRAL AND SW IA PER LATEST GOES SOUNDING DATA WITH 150-250 J/KG CIN YET TO OVERCOME. EXPECT THIS TO OCCUR WITH MECHANICAL FORCING FROM STRONG FRONTAL CONVERGENCE ALONG COLD FRONT. WSW SURFACE FLOW BEHIND PRE FRONTAL TROUGH SHOULD BECOME MORE SOUTHERLY AS FRONT APPROACHES AS WELL, KEEPING A FEED OF 65-70 DEW POINTS INTO THE FRONT AS IT MOVES SE. WILL DRAW FINAL LINE OF PRECIP AT PRESS TIME BASED ON COLD FRONT POSITION. UNIDIRECTIONAL VAD WIND PROFILES SUGGEST SQUALL LINE DEVELOPMENT. 18Z MPX SOUNDING HAD VERY IMPRESSIVE SPEED SHEAR. AMPLE CAPE WITH 3000+ J/KG AHEAD OF FRONT WITH UPPER COOLING TO TAKE PLACE THIS EVENING, SO HAIL STILL A THREAT AS WELL. FEEL THAT SC/SW IA PORTION OF OUR CWA WILL BE AFFECTED BETWEEN 23-03Z. LONGER TERM... STRONG DRY AIR PUSH WILL BRING MUCH LOWER DEW POINTS IN TONIGHT AND TUESDAY. N FLOW WILL NOT BE TOO STRONG AS PRESSURE RISE CENTER HAS LESSENED CONSIDERABLY OVER SD/NE. WILL FOLLOW PRETTY CLOSE TO GUIDANCE TONIGHT FOR TEMPS, BUT A BIT ABOVE ON TUESDAY AND WEDNESDAY GIVEN DRY AIR AND AMPLE SUNSHINE. WARM ADVECTION BEGINS SOONER THAN THOUGHT YESTERDAY TUESDAY NIGHT, WHICH MAY PRECLUDE TEMPS FROM DROPPING INTO THE LOWER 40S. WILL KEEP A DRY FORECAST IN THE EXTENDED EXCEPT FOR WED NIGHT. FRONTAL PASSAGE IS NOW FORECAST WED NIGHT INTO EARLY THURSDAY, BUT BEST DYNAMICS REMAIN OVER GREAT LAKES WITH MINIMAL MOISTURE ON IOWA'S PORTION OF FRONT. STILL SOME MINOR Q-G FORCING AND RETURNING SOUTHERLY FLOW WITHIN THETA-E RIDGE SAYS OTHERWISE. BETTER INFLOW WILL OCCUR OVER KS/NE WHERE CONVECTION MAY DEVELOP WED NIGHT/THU. .DSM...TORNADO WCATCH EASTERN IA UNTIL 7 PM KULA
In the hours before
Local storm report, Sep 11, 5:53 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM MONTEZUMA IA .75 INCH HAIL
09/11/00 POWESHIEK REPORTED BY MEDIA.Special weather statement, Sep 11, 7:05 PM CDT, 28 minutes before
IAZ028-038-039-049-050-061-062-072>075-082>086-092>097-120035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 705 PM CDT MON SEP 11 2000 ...TORNADO WATCH 728 HAS BEEN ALLOWED TO EXPIRE... IN THE DES MOINES NWS OFFICE COUNTY WARNING AREA THIS INCLUDES THE COUNTIES OF...BREMER...BLACK HAWK...GRUNDY...TAMA...MARSHALL... NEWTON...AND POWESHIEK. THIS WATCH WAS IN EFFECT UNTIL 7 PM...BUT HAS NOW EXPIRED. ...PORTIONS OF SEVERE THUNDERSTORM WATCH 731 CANCELLED... IN THE DES MOINES NWS OFFICE COUNTY WARNING AREA THIS INCLUDES THE COUNTIES OF...TAYLOR...RINGGOLD...DECATUR...UNION...CLARKE...LUCAS... MADISON...WARREN...AND MARION. ...PORTIONS OF SEVERE THUNDERSTORM WATCH 731 CONTINUE UNTIL 10 PM... COUNTIES REMAINING IN THIS WATCH IN THE DES MOINES NWS OFFICE COUNTY WARNING AREA UNTIL 10 PM INCLUDE...MAHASKA...WAPELLO...MONROE... WAYNE...APPANOOSE...AND DAVIS. SEARCY
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.